You are here:

Anesthesiology/Numbness and reduced sensation after using benzocaine (possibly overdose and over absorption)

Advertisement


Question
Hi Dr. Levy,

Please help me on my case I gratefully appreciate your help.

I'm 23 years old and healthy.  A few days ago, on Saturday night, I applied a desensitizing spray bought from an adult shop to the head of my penis which contains benzocaine, propylene glycol, sodium carboxymethyl cellulose and other ingredients. I have used it once or twice before with 3-4 sprays and there wasn't any problem, the instruction states to not exceed 10 sprays, this time I've massaged 7-8 sprays to the head of my penis and an hour later tried to get a full erection by simulating it to have sex but couldn't get it, then I fell asleep and forgot to wash it off as instructed, 4-5 hours later I woke up and cleaned my penis with a wet towel. On Sunday morning I couldn't get an erection and my penis is still numb like before, at very late that night somehow I got an erection and had sex with a condom on which I had almost no sensation in my penis head but managed to ejeculate in the end. Monday I didn't get morning wood when waking up and the penis felt very little sensation compared to before, I tried watching porn and that doesn't get me erected as quickly or as hard from before.

I almost some numbness on my body's skin and fatigue yesterday (this Tuesday) and it continued today, I looked up this and could this be a complication of local anesthetic systemic toxicity (LAST) due to my overdose on the penis area? Since I only have numbness on skin (reduced sensation on touch), fatigue, and tiredness.

Right now I have no problem urinating, just loss of sensation on the penis head, usually my penis is quite sensitive and can feel a light touch but right now can't feel little touches as if I'm wearing a thick condom, I can still feel cold but the feeling is not as significant compared to before. Also I before the incident I get aroused easily and gain an erection but right it's so difficult and I'm not sure if it's because of the numbness. I'm getting really worried and frustrated that this might be permanent and couldn't sleep at night because of the stress, I have a few questions, please help me out I really appreciate it:

1. Does the benzocaine spray effect last this long? If I've overdosed it and my penis absorbed it, does benzocaine or other chemicals do any peripheral neuropathy  or other causes which leads to my penis still being numb after this long? since I read it blocks nerve signal transmission of some sort which creates this numb sensation.
2. Is that's the case, will my nerve cells recover and how long do you expect this to be?
3. Could I have damaged my nerve cells or tissues some other way since I'm quite sure the loss of sensation is benzocaine and nerve related, if so how do I recover this?
4. Have you seen other patients with similar case and have they regained sensation?

I really really appreciate your help and expertise regarding benzocaine and body/penis numbness.

Answer
I do not know why you have this problem but it is not related to the Benzocaine which should have worn off completely within several hours. It is possible that while it was numb and you fell asleep, you injured it in some other way. I cannot tell you if the damage is permanent or not nor what you could do to make it better. I would recommend seeing your personal physician for a complete evaluation to make sure there is no other underlying cause. He may also refer you to a neurologist. Unfortunately, this is outside my area of expertise other than to tell you it is not likely due to the Benzocaine.

Ronald Levy, MD
Professor of Anesthesiology
UTMB-Galveston

Anesthesiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Ronald Levy, M.D.

Expertise

Associate Professor of Anesthesiology, University of Texas Medical Branch at Galveston. I am a board certified anesthesiologist who can answer all questions related to any type of Anesthesia with the exception of Pain Management.

©2016 About.com. All rights reserved.